Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Blood thinner, open heart surgery for leaky valve, blood count high. Treatment ?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
My Dad has been taken warfarm (blood thiner) for years. Now he needs open heart surgery to replace a leaky valve. He has been off his blood thiner for 7 days and his count is still too high to have surgery. They want it down to 1.0 it was 2.2 then they gave hm a vitaium K injection yesterday and 3-201ML of Plasma yesterday. It came down to 1.5 what would be the reason it wont go down? They don't seem to know why. They are giving another 2-201ML today. The "SON" Praying for my Dad.
Posted Sun, 6 May 2012 in Hypertension and Heart Disease
Answered by Dr. Robert Galamaga 53 minutes later
Hello and thanks for the query.

I will try to provide you with some good information and reassurance regarding for father's condition. As far as the blood center is concerned it can sometimes be quite difficult to predict how the level will come in a blood test. Hey number of things affect the INR. The INR is the international NormalizedRatio. This is a test which we as physicians used to monitor the coagulation level. This basically is a test that tells us how thin the blood is while on Coumadin.

As far as what can affect the INR we have to consider a few things. One very important contribute in factor is diet. As you have seen the doctors have given him some vitamin K. If the diet is a bit low in vitamin K anytime around the time of his surgery it would lead to the Coumadin level being elevated.

From the information you have provided it really looks like your father's surgeons are trying to be very conservative in making sure there is a very minimal risk of bleeding. I completely agree with this philosophy. I am not concerned at all that it is taking some time for the coagulation to get to want optimal range. Sometimes this is just the case with some patience. It is not a sign of any potential complications. We see this quite often in the field of medicine and surgery.

After the surgery is completed the surgeon will then decide when to restart the blood thinning medication for your father. It generally is not a very long time before they will start this. In the meantime he will be monitored very closely in an intensive setting I am sure.

I thank you once again for submitting your question. It has been a pleasure to take part in discussing your father's care. If you have additional follow-up questions I am certainly available to address them.


Dr. Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Lab Tests

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor